Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 40, NWS San Diego, CA

August 25, 2022San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 25, 2022, 5:14 PM PDT for San Diego County, California. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2022, 5:14 PM PDT (00:14 UTC)
Expired
Aug 25, 2022, 6:42 PM PDT
In force
88 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 75 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WGUS56 KSGX 260014
FFWSGX
CAC073-260200-
/O.NEW.KSGX.FF.W.0040.220826T0014Z-220826T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
514 PM PDT Thu Aug 25 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Southeastern San Diego County in southwestern California...

* Until 700 PM PDT.

* At 514 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Vallecito Wash and highway S2. Between 0.5 and 1.5 
  inches of rain have fallen. Additional rainfall amounts of 0.25 to 
  0.75 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hwy 78 Between S2 And Borrego Springs Rd, Mount Laguna, Hwy 78 
  Between Borrego Springs Rd And Ocotillo Wells, I-8 Between Pine 
  Valley And Boulevard, Borrego Springs, Hwy S2 Between Agua 
  Caliente And Canebrake, Fish Creek Wash, Hwy S2 Between Shelter 
  Valley And Agua Caliente, Hwy S2 Vallecito Creek Rd and Hwy S2 
  Between Canebrake And Imperial County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3296 11610 3293 11614 3274 11616 3273 11641
      3284 11647 3297 11651 3312 11643 3319 11634
      3320 11608 3307 11608 3307 11610

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Tardy
2 follow-up statements
597 
WGUS76 KSGX 260051
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
551 PM PDT Thu Aug 25 2022

CAC073-260200-
/O.CON.KSGX.FF.W.0040.000000T0000Z-220826T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
551 PM PDT Thu Aug 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING 
FOR SOUTHEASTERN SAN DIEGO COUNTY...

At 551 PM PDT, Doppler radar indicated thunderstorms have dissipated 
in the Vallecito Wash and highway S2 in the San Diego deserts. 
Between 0.5 and 2.5 inches of rain have fallen. Additional rainfall 
amounts of 0.25 inches are possible in the warned area. Flash 
flooding is ongoing along and near highway S2.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
Hwy 78 between S2 and Borrego Springs Rd, Mount Laguna, Hwy 78 
between Borrego Springs Rd and Ocotillo Wells, I-8 Between Pine 
Valley And Boulevard, Borrego Springs, Hwy S2 Between Agua Caliente 
And Canebrake, Fish Creek Wash, Hwy S2 Between Shelter Valley And 
Agua Caliente, Hwy S2 Vallecito Creek Rd and Hwy S2 Between 
Canebrake And Imperial County Line.

Vallecito Wash

Impacts to highway S2

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3296 11610 3293 11614 3274 11616 3273 11641
      3284 11647 3297 11651 3312 11643 3319 11634
      3320 11608 3307 11608 3307 11610

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Tardy
617 
WGUS76 KSGX 260142
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
642 PM PDT Thu Aug 25 2022

CAC073-260152-
/O.CAN.KSGX.FF.W.0040.000000T0000Z-220826T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
642 PM PDT Thu Aug 25 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN SAN DIEGO 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM PDT for a portion of 
Southwest California.

LAT...LON 3296 11610 3293 11614 3274 11616 3273 11641
      3284 11647 3297 11651 3312 11643 3319 11634
      3320 11608 3307 11608 3307 11610

$$

Brotherton

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:32 PM PDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 25, 1:32 PM PDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
132 PM PDT Thu Aug 25 2022

.SYNOPSIS...
Scattered thunderstorms in the mountains and deserts will
continue through this afternoon. Moisture will continue to
decrease Friday, making thunderstorm coverage more isolated and
confined to the mountains. Cool and dry conditions for the
weekend, with a gradual warming trend from the beginning to middle
of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*Flood Watch in effect through tonight.
*Isolated thunderstorms in the mountains Friday.
*Warming trend Monday through the middle of next week.

As of 1 PM a few thunderstorms have developed over the mountains.
The HRRR is showing more developing through the afternoon and
drifting onto the desert mountain slopes, locally into the desert. A
Flood Watch remains in effect through tonight. Limited thunderstorm
development is expected Friday, with isolated storms expected in the
mountains.

An incoming trough moving through the northwest will keep drier,
westerly flow aloft through the weekend. Moisture levels continue
to decrease Friday, with more noticeable drying on Saturday.
Moisture will not make a comeback for the foreseeable future with
dry conditions expected Saturday through at least next Thursday.

Cooler conditions are expected over the weekend. A warming trend
will begin Monday and continue through the middle of next week. High
temperatures will peak at 5 to 10 degrees above average Wednesday
and Thursday. Closer to the coast, expect areas of night and
morning low clouds and fog to spread inland into portions of the
western valleys at times.

&&

.AVIATION...
251931Z...Coast/Valleys...SCT clouds AOA 12000 feet MSL today and
early tonight. SCT low clouds with bases 1000-1200 feet MSL and tops
to 1500 feet MSL over the coastal waters pushing ashore after 26/04Z
this evening. Low clouds extending inland to just west of KRNM and
just west of KONT also tonight into Friday. Local vis 3-5SM along
inland edge of clouds. Risk of BKN low clouds at KSAN overnight is
moderate to high. Confidence in 26/04z low cloud arrival time at
KSAN is moderate.

Mountains/Deserts...SCT locally BKN clouds AOA 12000 feet MSL
through tonight. SCT TSRA will return to mountains and deserts until
02Z today. Bases around 8000 to 10000 feet MSL and tops to 40000
feet. Gusty and erratic winds, frequent lightning and heavy
downpours will occur near TSRA.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.BEACHES...
A south swell with a long period will bring elevated surf and a high
rip current risk for Friday through the weekend. The highest surf
will be on south-facing beaches, mainly in Orange County where
highest surf could reach 7 feet Saturday and Sunday.

&&

.SKYWARN...
Skywarn has been activated.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 10 PM PDT this evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...Small

In the hours before

Special weather statement, Aug 25, 2:32 PM PDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service San Diego CA
232 PM PDT Thu Aug 25 2022

CAZ050-058-062-252215-
San Diego County Inland Valleys CA-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-San Diego County Deserts-
Including The Anza Borrego Desert State Park CA-
232 PM PDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of southeastern San
Diego County through 315 PM PDT...

At 231 PM PDT, Doppler radar was tracking a strong thunderstorm near
Boulevard, or 8 miles southwest of I-8 Between Boulevard And
Imperial County Line. This storm was nearly stationary along the
Mexico US border.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Laguna, I-8 Between Pine Valley And Boulevard, I-8 Between
Boulevard And Imperial County Line, Cuyamaca Rancho State Park, Pine
Valley, Hwy S2 Vallecito Creek Rd, Hwy S2 Between Canebrake And
Imperial County Line, Boulevard, Lake Morena, Campo, Hwy S2 Between
Agua Caliente And Canebrake, Descanso, Hwy S1 Between Lake Cuyamaca
And Mount Laguna, Potrero, La Posta Indian Reservation, Canebrake,
Tierra Del Sol, Campo Indian Reservation, Live Oak Springs and
Jacumba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3293 11662 3296 11610 3262 11611 3258 11652
TIME...MOT...LOC 2131Z 231DEG 606KT 3255 11628

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Tardy
Special weather statement, Aug 25, 2:45 PM PDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service San Diego CA
245 PM PDT Thu Aug 25 2022

CAZ056-058-061-062-252230-
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest CA-Coachella Valley-
Including The Palm Springs South Coast Desert District CA-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-San Diego County Deserts-
Including The Anza Borrego Desert State Park CA-
245 PM PDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of Riverside and
northeastern San Diego Counties through 330 PM PDT...

At 243 PM PDT, Doppler radar was tracking strong thunderstorms 7
miles southeast of Anza, moving north at 15 to 20 mph. These storms
are located over the higher terrain of Riverside and San Diego County
mountains.

HAZARD...Wind gusts 40 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Palm Springs, Hwy 78 Between Banner And S2, Anza,
Julian, northern Mount Laguna, Idyllwild-Pine Cove, Hwy 78 Between S2
And Borrego Springs Rd, Palm Desert, Ranchita, Hwy 79 Between Warner
Springs And Oak Grove, Hwy 79 Between Santa Ysabel And Warner
Springs, Hwy S22 Between Ranchita And Borrego Springs, Borrego Palm
Canyon, Hwy 74 Between Anza And Palm Desert, Warner Springs, Hwy 79
Between Julian And Lake Cuyamaca, Hwy S2 Between Hwy 79 And Hwy 78,
Hwy 74 Between Mountain Center And Anza, Hwy S1 Between Lake Cuyamaca
And Mount Laguna and Lake Henshaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 11637 3291 11646 3328 11678 3375 11669
TIME...MOT...LOC 2143Z 183DEG 17KT 3347 11659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Tardy
Local storm report, Aug 25, 3:20 PM PDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 PM PDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HEAVY RAIN       12 SW LA QUINTA         33.53N 116.43W
08/25/2022  M1.11 INCH       RIVERSIDE          CA   MESONET

            TORO PEAK HPWREN SITE, MOSTLY IN 1 HOUR.

&&

AOT
Local storm report, Aug 25, 3:38 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
338 PM PDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       2 S BIG BEAR CITY       34.24N 116.84W
08/25/2022  M0.61 INCH       SAN BERNARDINO     CA   PUBLIC

            0.61 INCHES OF RAIN BETWEEN 1245 PM AND 2
            PM.

&&

MOEDE
Special weather statement, Aug 25, 5:01 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
501 PM PDT Thu Aug 25 2022

CAZ058-062-260045-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-San Diego County Deserts-
Including The Anza Borrego Desert State Park CA-
501 PM PDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of east central San
Diego County through 545 PM PDT...

At 500 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hwy S2 Between Shelter Valley and Agua Caliente, or 9 miles
northeast of Mount Laguna, moving north at 10 mph. Located in San
Diego Deserts.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Borrego Springs, Mount Laguna, Hwy 78 Between Borrego Springs Rd And
Ocotillo Wells, Hwy 78 Between S2 And Borrego Springs Rd, Hwy 78
Between Banner And S2, Cuyamaca Rancho State Park, Lake Cuyamaca, Hwy
S2 Between Shelter Valley And Agua Caliente, Hwy S1 Between Lake
Cuyamaca And Mount Laguna, Hwy S2 Vallecito Creek Rd, Ocotillo Wells,
Hwy S2 Between Canebrake And Imperial County Line, Hwy S2 Between
Agua Caliente And Canebrake, Fish Creek Wash, Shelter Valley,
Canebrake, Ocotillo Wells Vehicular Rec Area, Agua Caliente,
Manzanita Indian Reservation and La Posta Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3308 11608 3307 11610 3277 11611 3273 11638
      3298 11657 3326 11636 3325 11608
TIME...MOT...LOC 0000Z 180DEG 12KT 3299 11635

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Tardy

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:01 PM PDTSpecial Weather StatementSGXSan Diego44 min
Aug 25, 8:17 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min
Aug 26, 12:15 PM PDTBeach Hazards StatementSGXOrange, San Diego53 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.